options…

options…

I have been on a beta blocker since I was diagnosed with postural orthostatic tachycardia syndrome (POTS) in 2011. Initially, I was prescribed 25mg of atenolol once per day. Beta blockers work by blocking norepinephrine and epinephrine (adrenaline) from binding to beta receptors on nerves, which reduces heart rate and blood pressure. Thus, beta blockers are primarily prescribed for people with high blood pressure. For those of us with normal BP, beta blockers can result in hypotension.

pillsFor the first few years on atenolol, my blood pressure remained normal. My resting heart rate began to drop into the 50s, then 40s, then 30s. We lowered my dose to 12mg, but after a few more years my HR again dropped, and my blood pressure began to drop. For over a year now, on typical days (not 100 degrees or getting on a plane), I have moved down to 1/4 pill, about 6mg. That’s a very small dose. Honestly, some days I just lick the pill and that’s enough.

After 6 years I am concerned I have become too sensitive to the atenolol.  My resting HR is usually in the 50s, which isn’t too bad, but my blood pressure is usually around 85/55. I suspect it drops lower after prolonged sitting or standing because I get weird jolts. You know when you go on a roller coaster, and it feels like your stomach drops? It’s like that, but with my heart, like I’m about to lose consciousness but catch myself at the last second.

At my cardiologist appointment last week, we discussed other options. The beta blocker does a good job of controlling my standing heart rate and my palpitations, so I’m not ready to go med-free yet. If option 1 isn’t working so great anymore, my cardiologist suggested it might be time to consider option 2. Turns out we have two option 2s:

  1. Continue to take a low does of the beta blocker, but add midodrine, brand name: ProAmatine. Midodrine is an alpha-1 agonist prescribed for orthostatic hypotension (low BP when standing). The idea is that I could use midodrine as needed to help on days where my BP is low and I expect to need to stand for more than a couple minutes.
    Concerns: I’d love to be off all medication, so I don’t love the idea of adding midodrine to the beta blocker. Florinef raised my BP way too much and caused almost seizure-like convulsions – will midodrine do the same? Side effects of midodrine include a tingly scalp, like ants crawling on your head.
  2. Stop taking the beta blocker and replace it with ivabradine, brand name: Corlanor. Ivabradine is a channel blocker typically prescribed for heart failure. It only recently has been prescribed for POTS. You may remember that a study is currently being conducted at UCSD to test the efficacy.
    Concerns: beta blockers block adrenaline. Will I have too much adrenaline when I replace it with ivabradine? Will it help the palpitations?

I have received both medications, but have tried neither. I have a very specific “new medication day” routine: I only try new medications on Saturdays. That way, if I have a bad reaction, I have two days until I have to go back to work. Someone must plan to be home for the majority of the day with me, and I make sure they understand what medication I just tried and how much. I don’t usually plan to go anywhere that day. I write down the address of a nearby Urgent care that is open on weekends, in case it is needed. Lately I have Saturday plans, so either I need to switch my new medication day to Sunday, or it will be a couple weeks before I try anything.

Friends, if you have experience with either midodrine or ivabradine, I’d love to hear about it, either in the comments or you’re welcome to shoot me an email if you prefer to share your experience privately.

“Having only one option is not an option.” – Unknown

Smell ya later.
– Linds

11 thoughts on “options…

  1. I’ve tried atenolol. I had the exact same problem. Cardiologists love it because it’s great for the average old person. However it doesn’t work well for POTS patients comparatively. I use 60 mg propranolol extended release, not the regular propranolol. It lasts 12 hours and doesn’t let my heart drop too low. It’s one of the most widely accepted and studied POTS medication. I highly recommend it. I haven’t tried ivabridine but I know that it helps a lot of people. Midodrine didn’t work for me but fludrocortisone helped a little.

  2. I’m on Midodrine now with Propranolol. Propranolol’s once a day and Midodrine is supposed to be 3 times but I can barely get in two doses thanks to my sleep schedule. To fix this, my doctor’s upped my mg from 2.5 to 5mg per pill. Haven’t tried the new 5mg yet, but on the 2.5 once a day, I felt a huge improvement the first couple of weeks! Then my BP started getting even lower than it was pre-beta blockers. We’re hoping the new dosage will fix that. Haven’t felt any side effects aside from the low BP yet.

    1. thus far i have tried the midodrine, but not the ivabradine yet. it made sense to try the midodrine first, since it pairs with atenolol, before giving up on atenolol and trying the ivabradine.

      not in love with midodrine yet. i have only tried it a handful of times, at first at 1/4 pill and now at 1/2 pill. the tingly scalp is incredibly intense. i know people on higher doses that say they barely notice the tingling, so i think i’m especially sensitive. the whole point of taking midodrine was to help me be able to stand longer, but on my ability to stand is even worse. it just makes me feel very detached and cloudy. i may try the ivabradine next weekend.

  3. Hi Linds,
    I’ve recently stopped my 6mg of atenolol and the same happened to me where I started at 25mg and had to keep dropping down as my resting heart rate dropped. I still take atenolol some nights as I’m weaning off and sometimes feel too adrenalin charged and forced heart beats, I take mine at night.

    I’ve tried both propranolol and ivabradine but not midodrine. Propranolol upset my gut, plus it’s short acting life meant I was getting yuck rebound hypertension and pots symptoms. The ivabradine I tried when first diagnosed and I got the weird vision issues with that so only had a few then stopped.

    When you say you increase your beta blocker flying, is that because your pots plays up on the plane…what happens? I’m flying for the first time with pots after Christmas and I a bit scared as I’ve read pots people can pass out, more so on the take off and and /or landing.

    Hope you’re going ok on the new meds by now?

    1. Hi Jo! Did you have any problems with your BP while on atenolol?

      I have heard about the weird vision issues with ivabradine. I haven’t tried it yet, but am a little concerned about that. I did try the midodrine. Not in love with it yet. I’ll give it a bit longer and let you know.

Leave a Reply

%d bloggers like this: